Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 64, NWS North Platte, NE

May 17, 20185 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 17, 2018, 8:26 PM MDT for 5 counties in Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 8:26 PM MDT (02:26 UTC)
Expired
May 17, 2018, 9:15 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Arthur County, NE, Grant County, NE, Hooker County, NE, Keith County, NE, McPherson County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 8:45 PM MDTTSTM WND GST 603 E Hyannis, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 1, 7:32 PM MSTSevere Thunderstorm WatchSPC135 days
May 17, 4:57 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1242 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
2392 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS53 KLBF 180226
SVRLBF
NEC005-075-091-101-117-180315-
/O.NEW.KLBF.SV.W.0064.180518T0226Z-180518T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
926 PM CDT THU MAY 17 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Arthur County in west central Nebraska...
  Grant County in west central Nebraska...
  Northeastern Keith County in southwestern Nebraska...
  Western Hooker County in west central Nebraska...
  Western McPherson County in west central Nebraska...

* Until 1015 PM CDT/915 PM MDT/

* At 926 PM CDT/826 PM MDT/, severe thunderstorms were located along
  a line extending from near Hyannis to near Arthur to near Lemoyne,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Arthur, Hyannis, Whitman, Lemoyne, Duluth, Flatts, Cogill Lake,
  Green Lake, Bucktail Lake, Three Mile Lake, Pratt Lake, Carr Lake,
  Haythorn Lake, Lena, Sand Puddin Lake, Big Lamunyon Flats, McKeag,
  East Cody Lake, Calora and Sand Beach Lake.

This includes the following highways...
 Highway 2 between mile markers 140 and 173.
 Highway 61 between mile markers 101 and 165.
 Highway 92 between mile markers 131 and 135, and between mile
markers 165 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 10127 4168 10117 4140 10119 4139 10127
      4131 10127 4125 10184 4159 10178 4209 10191
TIME...MOT...LOC 0226Z 263DEG 35KT 4201 10182 4161 10169 4133 10178 

HAIL...<.75IN
WIND...60MPH
 
$$

Kulik
2 follow-up statements
410 
WWUS53 KLBF 180247
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
947 PM CDT THU MAY 17 2018

NEC005-075-091-101-117-180315-
/O.CON.KLBF.SV.W.0064.000000T0000Z-180518T0315Z/
Arthur NE-Grant NE-Keith NE-Hooker NE-McPherson NE-
947 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM
CDT/915 PM MDT/ FOR EASTERN ARTHUR...EASTERN GRANT...NORTHEASTERN
KEITH...WESTERN HOOKER AND WESTERN MCPHERSON COUNTIES...

At 946 PM CDT/846 PM MDT/, severe thunderstorms were located along a
line extending from near Whitman to 16 miles northeast of Arthur to
near Kingsley Dam, moving northeast at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Arthur, Hyannis, Whitman, Lemoyne, Duluth, Flatts, Cogill Lake, Green
Lake, Bucktail Lake, Three Mile Lake, Pratt Lake, Carr Lake, Haythorn
Lake, Lena, Sand Puddin Lake, Big Lamunyon Flats, McKeag, East Cody
Lake, Calora and Sand Beach Lake.

This includes the following highways...
 Highway 2 between mile markers 145 and 173.
 Highway 61 between mile markers 101 and 132, between mile markers
134 and 137, between mile markers 140 and 141, and between mile
markers 149 and 165.
 Highway 92 between mile markers 131 and 135, and between mile
markers 165 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4209 10127 4168 10117 4140 10119 4139 10127
      4131 10127 4125 10184 4126 10184 4168 10171
      4208 10181
TIME...MOT...LOC 0246Z 236DEG 44KT 4211 10157 4171 10144 4128 10167 

HAIL...<.75IN
WIND...60MPH
 
$$

Kulik
375 
WWUS53 KLBF 180309
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1009 PM CDT THU MAY 17 2018

NEC005-075-091-101-117-180318-
/O.EXP.KLBF.SV.W.0064.000000T0000Z-180518T0315Z/
Arthur NE-Grant NE-Keith NE-Hooker NE-McPherson NE-
1009 PM CDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARTHUR...EASTERN
GRANT...NORTHEASTERN KEITH...WESTERN HOOKER AND WESTERN MCPHERSON
COUNTIES WILL EXPIRE AT 1015 PM CDT/915 PM MDT/...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A severe thunderstorm watch remains in effect until midnight CDT/1100
PM MDT/ for southwestern and west central Nebraska.

LAT...LON 4209 10127 4168 10117 4140 10119 4139 10127
      4131 10127 4125 10184 4126 10184 4168 10171
      4208 10181
TIME...MOT...LOC 0308Z 270DEG 35KT 4212 10130 4172 10117 4129 10141 

$$

Kulik

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:34 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 17, 5:34 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
634 PM CDT Thu May 17 2018

.SHORT TERM...(This evening through Friday)
Issued at 344 PM CDT Thu May 17 2018

An upper trough was positioned across the Great Basin late this
afternoon. Disturbances on the downstream side of this trough
along the Central and Northern High Plains will lift northeast
overnight. Across western Nebraska, scattered thunderstorms in the
panhandle will move east and should expand in coverage. A low
level jet is expected to sustain thunderstorm development. The
latest HRRR and NAM models do not develop deep convection
southward into southwest Nebraska. However, southeastward
development is expected. Any storms this evening would favor
large hail and gusty winds, with a transition more towards brief
heavy rain and gusty winds as system coverage increases. Much of
the thunderstorms should remain west of highway 83 before
midnight, then progress eastward overnight. With the atmosphere
fairly moist with precipitable water values from an inch up to
1.25 inches, locally heavy rainfall over an inch is possible.

On Friday, scattered showers are expected mainly east of highway
83 during the morning, with a chance further west. In the
afternoon, thunderstorms expected to develop, especially after
21z, ahead of the advancing upper trough. Focus will be along a
weak front aloft, with models indicating initiation from between
Valentine through Bassett south through Mullen and Thedford. A few
storms by late afternoon could be severe.

.LONG TERM...(Friday night through Thursday)
Issued at 344 PM CDT Thu May 17 2018

The upper trough will advance into most of western Nebraska as a
closed lows deepens in northeast Colorado. Likely to categorical
POPs with widespread showers and thunderstorms expected as a cold
front advances southeast overnight. With precipitable water values
remaining high up to 1.25 inches, and fairly widespread showers
and thunderstorms, areas of heavy rainfall expected. One to 1.5
inches of rainfall is forecast most of the forecast area, with
local amounts near 2 inches. Chances increase that at least
localized minor flooding will occur. A few storms could also be
severe during the evening.

On Saturday and Saturday night, the upper trough and closed low
will move across. While strong or severe storms are not expected,
the threat for showers and a few thunderstorms will continue.
Additional rainfall of a quarter to half inch is expected, with
locally up to an inch possible. Therefore, some continued chances
for heavy rainfall and localized minor flooding could continue.
Much cooler, with highs from the upper 40s to lower 50s
northwest, to near 60 far southeast.

Sunday, morning shower chances remain across the east as the
system begins to exit the area. Highs should reach the lower 60s
most areas.

Mainly dry Sunday night into Monday as temporary upper ridging
develops across the Central Plains. Chances for showers and
thunderstorms return Monday night through Thursday of next week,
as an upper trough in the western U.S. keeps gulf moisture in
place across the region. Upper flow begins the period fairly
zonal, then more southwesterly as the upper trough lifts
northeast. Highs warm from the low 70s Monday, to the upper 70s to
around 80 Tuesday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu May 17 2018

Thunderstorms will organize and move east across the area this
evening and overnight. Areas of MVFR can be expected where
thunderstorms occur. Otherwise some lower ceilings and MVFR
conditions can be expected Friday morning prior to 18Z. Low level
wind shear will also be a concern tonight as a southerly low level
jet increases to 50 kt.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, May 17, 1:35 PM MDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
235 PM CDT Thu May 17 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-181945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
235 PM CDT Thu May 17 2018 /135 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Severe thunderstorms are possible this evening across western
Nebraska and the eastern Panhandle. The area of greatest concern
will be west of an Ogallala to Merriman line. Large hail, damaging
winds, frequent lightning, and heavy rainfall will all be
possible. Additional thunderstorm development overnight may bring
heavy rain, strong winds, and frequent lightning to much of the
area.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Severe thunderstorms will again be possible Friday evening. The
area of greatest concern will be south of an Alliance to Burwell
line. Large hail, damaging winds, frequent lightning, and locally
heavy rainfall will again be the main hazards.

Heavy rainfall totaling 1 to 3 inches will be possible from now
through Saturday night. Locally heavier amounts will also be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening across the Western
Sandhills and eastern Panhandle of Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

In the hours before

Local storm report, May 17, 7:39 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
839 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     5 E ANTIOCH             42.07N 102.52W
05/17/2018  E60 MPH          SHERIDAN           NE   PUBLIC

&&

JGOMEZ
Local storm report, May 17, 7:44 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
844 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     14 SW OSHKOSH           41.27N 102.54W
05/17/2018  E60 MPH          GARDEN             NE   PUBLIC

&&

NMJ
Local storm report, May 17, 8:26 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
926 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     TSTM WND GST     21 NE LEWELLEN          41.55N 101.86W
05/17/2018  E60 MPH          ARTHUR             NE   TRAINED SPOTTER

&&

NMJ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:55 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden50 min
May 17, 7:13 PM MDTSevere Thunderstorm WarningLBFSheridan47 min
May 17, 7:45 PM MDTSevere Thunderstorm WarningLBFArthur, Deuel, Garden, Grant, Keith60 min
May 17, 7:55 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan50 min
May 17, 9:39 PM MDTSpecial Weather StatementLBFCherry, Hooker, Logan, McPherson, Thomas66 min
May 17, 10:20 PM MDTSpecial Weather StatementLBFArthur40 min
May 17, 10:38 PM MDTSpecial Weather StatementLBFGarden52 min
May 17, 11:02 PM MDTSpecial Weather StatementLBFArthur43 min
May 17, 11:27 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson48 min
May 17, 11:40 PM MDTSpecial Weather StatementLBFBoyd, Custer, Garfield, Holt, Loup, Rock50 min
May 18, 2:24 AM MDTFlood WatchLBFArthur, Custer, Deuel, Garden, Keith, Lincoln and 3 more40 hr
May 18, 2:48 AM MDTSpecial Weather StatementLBFGarfield, Loup42 min
May 18, 8:07 AM MDTRiver Flood WarningLBFGarden, Keith4 days
May 18, 8:07 AM MDTRiver Flood WarningLBFLincoln5 days

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.